Duke Mathematical Journal

The asymptotic distribution of traces of cycle integrals of the j-function

Riad Masri

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We establish an asymptotic formula with a power savings in the error term for traces of cycle integrals of the classical modular j-function


This implies a conjecture of Duke, Imamoḡlu, and Tóth.

Article information

Duke Math. J., Volume 161, Number 10 (2012), 1971-2000.

First available in Project Euclid: 27 June 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11F30: Fourier coefficients of automorphic forms
Secondary: 11L15: Weyl sums


Masri, Riad. The asymptotic distribution of traces of cycle integrals of the $j$ -function. Duke Math. J. 161 (2012), no. 10, 1971--2000. doi:10.1215/00127094-1645711. https://projecteuclid.org/euclid.dmj/1340801629

Export citation


  • [BH] V. Blomer and G. Harcos, Hybrid bounds for twisted L-functions, J. Reine Angew. Math. 621 (2008), 53–79.
  • [BJO] J. Bruinier, P. Jenkins, and K. Ono, Hilbert class polynomials and traces of singular moduli, Math. Ann. 334 (2006), 373–393.
  • [Ch] T. Chelluri, Equidistribution of roots of quadratic congruences, Ph.D. dissertation, Rutgers University, New Brunswick, N.J., 2004.
  • [D1] W. Duke, Hyperbolic distribution problems and half-integral weight Maass forms, Invent. Math. 92 (1988), 73–90.
  • [D2] W. Duke, Modular functions and the uniform distribution of CM points, Math. Ann. 334 (2006), 241–252.
  • [D3] W. Duke, “An introduction to the Linnik problems” in Equidistribution in Number Theory: An Introduction, NATO Sci. Ser. II Math. Phys. Chem. 237, Springer, Dordrecht, 2007, 197–216.
  • [DFI] W. Duke, J. Friedlander, and H. Iwaniec, Weyl sums for quadratic roots, Int. Math. Res. Not. IMRN, published electronically 21 June 2011, doi:10.1093/imrn/rnr112.
  • [DIT] W. Duke, Ö. Imamoḡlu, and Á. Tóth, Cycle integrals of the $j$-function and mock modular forms, Ann. Math. 173 (2011), 947–981.
  • [ELMV] M. Einsiedler, E. Lindenstrauss, P. Michel, and A. Venkatesh, The distribution of closed geodesics on the modular surface, and Duke’s theorem, to appear in Enseign. Math., preprint, arXiv:1109.0413v1 [math.NT]
  • [G] E. P. Golubeva, A connection of the sum of Salié sums with the distribution of integral points on hyperboloids, J. Math. Sci. (N.Y.) 26 (1984), 1867–1872.
  • [HB] D. R. Heath-Brown, Hybrid bounds for Dirichlet L-functions, II, Quart. J. Math. Oxford Ser. (2) 31 (1980), 157–167.
  • [HL] J. Hoffstein and P. Lockhart, Coefficients of Maass forms and the Siegel zero, with an appendix by D. Goldfeld, J. Hoffstein, and D. Lieman, Ann. of Math. (2) 140 (1994), 161–181.
  • [I] H. Iwaniec, Introduction to the Spectral Theory of Automorphic Forms, Rev. Mat. Iberoam., R. Soc. Mat. Esp., Madrid, 1995.
  • [IK] H. Iwaniec and E. Kowalski, Analytic Number Theory, Amer. Math. Soc. Colloq. Publ. 53, Amer. Math. Soc., Providence, 2004.
  • [LRS] W. Luo, Z. Rudnick, and P. Sarnak, The variance of arithmetic measures associated to closed geodesics on the modular surface, J. Mod. Dyn. 3 (2009), 271–309.
  • [O1] K. Ono, “Singular moduli generating functions for modular curves and surfaces” in Analytic Number Theory, Clay Math. Proc. 7, Amer. Math. Soc., Providence, 2007, 185–206.
  • [O2] K. Ono, “Unearthing the visions of a master: Harmonic Maass forms and number theory” in Current Developments in Mathematics, 2008, Int. Press, Somerville, Mass., 2009, 347–454.
  • [P] A. Popa, Central values of Rankin $L$-series over real quadratic fields, Compos. Math. 142 (2006), 811–866.
  • [S] B. F. Skubenko, The asymptotic distribution of integers on a hyperboloid of one sheet and ergodic theorems (in Russian), Izv. Akad. Nauk SSSR Ser. Mat. 26 (1962), 721–752.
  • [Z] D. Zagier, “Traces of singular moduli” in Motives, Polylogarithms and Hodge Theory, Part I (Irvine, Calif., 1998), Int. Press Lect. Ser. 3, Int. Press, Somerville, Mass., 2002, 211–244.